Indiana, 2023

Tornadoes and Flood in Indiana, July 27 to 29, 2023

July 27 to 29, 2023 · NWS IWX · 41 events in 13 counties and zones

Storms developed along a stalled frontal boundary on the evening of July 28th. These storms developed in clusters and were slow moving with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$121,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Storms developed along a stalled frontal boundary on the evening of July 28th. These storms developed in clusters and were slow moving with heavy rain. They also produced sporadic wind damage across northwest Indiana. An EF0 tornado also occurred in Cass County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 27, 5:56 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 27, 5:56 AM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
656 AM EDT Thu Jul 27 2023

.SYNOPSIS...
Issued at 241 AM EDT Thu Jul 27 2023

It will be hot and humid through Friday, with the next chance for
showers and storms returning late Friday into Friday night.
Slightly cooler temperatures and less humid this weekend into
next week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 241 AM EDT Thu Jul 27 2023

A misty to foggy start this morning for some locations but we
will see a break today in the precipitation department after a
pretty busy day yesterday. The main forecast concern today will be
the continuation of the heat and humidity in the wake of
yesterday's disturbance.

A zonal flow aloft and around 591 DM 500 mb heights will allow
for synoptic warming bringing highs in the lower 90s away from the
Lake Michigan shoreline areas. This will be coupled with a very
moist airmass with dew points today in the mid to upper 70s. This
will make for very uncomfortable conditions with the steamy air.
Heat Indices will run in the 90s today with a few locations seeing
above 100 degree indices. The overnight periods will not bring
any respite from the moisture and warm temperatures with lows only
dropping into the 70s with only a few locations seeing lows into
the upper 60s in our northeast portion of the CWA. Therefore, a
Heat Advisory is in effect through Friday evening to address the
heat impact concerns that will be possible.

&&

.LONG TERM...(Friday through Wednesday) Issued at 241 AM EDT Thu
Jul 27 2023

Another hot day which looks to be slightly warmer than Thursday
and continued very humid conditions will make it feel tropical by
all counts. Heat Indices in most locations will be around the 100
degree mark with even some locations getting heat indices near
110. So again very uncomfortable with heat impacts likely. The
Heat Advisory will continue through Friday evening.

Some relief will be on the way as the Four Corners region broad
ridging pushes northward and will then allow for upper level
troughing to move southward from Canada and bring a cool front
southward into the area. However, this cool frontal passage will
also bring increased chances of rain and thunderstorms Friday
afternoon and evening with very unstable conditions with the heat
and humidity south of the boundary and the front will act as a
lifting mechanism to focus the convection along the boundary as it
moves southward. SPC has put our northern parts of the CWA under a
Slight risk for severe thunderstorms and our southern half of the
area under a Marginal risk on Friday. Guidance suggests MUCAPE
values of 2500 to around 4000 J/kg along with 6 to 7 deg/km mid
level lapse rates will be available on Friday afternoon. Bulk
shear values may approach 35 to 45 knots. Another concern will be
the potential hydro issues with heavy rainfall for many areas
that received heavy rainfall yesterday due to the flow alignment
parallel to the boundary making training of storms possible. Some
locations may see over 1 inch of rainfall with this event.

Showers and a few thunderstorms will be possible into Saturday
afternoon/evening before moving southward out of the area. On the
marine side of things waves will increase on Lake Michigan and may
bring high swim risk for the beaches on Saturday. Highs on
Saturday will be slightly cooler with highs in the 80s (cooler
near the lake) and also noticeably less humid by Saturday evening.
Continued cooler (highs in the low to mid 80s) and less humid
through the remainder of the weekend and into the beginning of
next week as the upper level troughing hangs over the region.

Ridging will begin to squeeze back into the area on Tuesday
bringing warmer temperatures and a few disturbances from the
northwest on the eastern periphery of the ridge will bring
increased chances for rain showers and perhaps a few
thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 652 AM EDT Thu Jul 27 2023

Have added IFR fog earlier at SBN with TEMPO visibilities down to
VLIFR where skies had cleared. FWA continued to fall with the
visibility down to 1 mile at 1043Z. The fog should mix out by 14Z
rendering clear skies with little to support clouds in the
atmospheric profile.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 9 AM EDT /8 AM CDT/ this morning for
     INZ005>009-012>015-020-103-104-116-203-204-216.

     Heat Advisory until midnight EDT /11 PM CDT/ Friday night for
     INZ005>009-103-104-203-204.

     Heat Advisory until midnight EDT /11 PM CDT/ Friday night for
     INZ012>015-017-018-020-022>027-032>034-116-216.

MI...Dense Fog Advisory until 9 AM EDT this morning for MIZ078>081-
     177-277.

     Heat Advisory until midnight EDT Friday night for MIZ078>081-177-
     277.

OH...Dense Fog Advisory until 9 AM EDT this morning for OHZ001-002.

     Heat Advisory until midnight EDT Friday night for OHZ001-002-004-
     005.

     Heat Advisory until midnight EDT Friday night for OHZ015-016-024-
     025.

LM...NONE.
&&

SYNOPSIS...Andersen
SHORT TERM...Andersen
LONG TERM...Andersen
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 27, 3:09 AM EST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
409 AM EDT Thu Jul 27 2023

INZ005>009-103-104-203-204-MIZ078>081-177-277-OHZ001-002-280815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte-
Eastern St. Joseph IN-Southern La Porte-Western St. Joseph IN-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-
409 AM EDT Thu Jul 27 2023 /309 AM CDT Thu Jul 27 2023/

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT /8 AM CDT/ THIS
MORNING...
...HEAT ADVISORY IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS MORNING TO
MIDNIGHT EDT /11 PM CDT/ FRIDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Foggy/misty start to the morning with lowered visibilities may make
travel difficult. Continued heat and humidity today bringing
potential heat related impacts to the area.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory this morning.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Continued heat and humidity will bring potential heat related
impacts across the area on Friday. Friday afternoon/evening strong
to severe thunderstorms will be possible.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ017-018-022>027-032>034-OHZ015-016-024-025-280815-
Whitley-Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH-
409 AM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT FRIDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Continued heat and humidity today bringing potential heat related
impacts to the area.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Continued heat and humidity will bring potential heat related
impacts across the area on Friday. Friday afternoon/evening strong
to severe thunderstorms will be possible.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ012>015-020-116-216-280815-
Starke-Pulaski-Marshall-Fulton IN-White-Northern Kosciusko-
Southern Kosciusko-
409 AM EDT Thu Jul 27 2023 /309 AM CDT Thu Jul 27 2023/

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT /8 AM CDT/ THIS
MORNING...
...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ FRIDAY
NIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Foggy/misty start this morning with lowered visibilities may make
travel difficult. Continued heat and humidity today bringing
potential heat related impacts to the area.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory this morning.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Continued heat and humidity will bring potential heat related
impacts across the area on Friday. Friday afternoon/evening strong
to severe thunderstorms will be possible.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ004-005-280815-
Defiance-Henry-
409 AM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT
FRIDAY NIGHT...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and Tonight.

Continued heat and humidity today bringing potential heat related
impacts to the area.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Continued heat and humidity will bring potential heat related
impacts across the area on Friday. Friday afternoon/evening strong
to severe thunderstorms will be possible.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-280815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
409 AM EDT Thu Jul 27 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A slight risk of severe thunderstorms over southern Lake Michigan
will be present on Friday afternoon and evening. Saturday an
increase in waves may bring a high swim risk on Lake Michigan beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Northern Indiana radar (KIWX), 46 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 5 heavy rain, 4 hail, 3 tornado, 1 flood. Local standard time, as filed.

Heavy Rain, Elkhart

When
July 27, 9:30 AM EST to July 29, 9:30 AM EST
Where
Elkhart County, 3.67 mi E of Simonton Lake
Reported by
Public
Coordinates
41.740, -85.910

A 48 hour rainfall total of 6.25 inches.

Hail, Noble

When
July 28, 9:35 PM EST to 9:36 PM EST
Where
Noble County, 1.25 mi ENE of Kimmell
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -85.530

Picture shared on social media of several hailstones, possibly just over an inch in diameter.

Heavy Rain, St. Joseph

When
July 28, 10:00 PM EST to July 29, 2:27 AM EST
Where
St. Joseph County, 0.52 mi E of New Carlisle
Reported by
Public
Coordinates
41.700, -86.510

Rain total of 5.20 inches since 11 PM EDT.

Heavy Rain, St. Joseph

When
July 28, 10:00 PM EST to July 29, 1:51 AM EST
Where
St. Joseph County, 1.03 mi W of Maple Lane
Reported by
Broadcast Media
Coordinates
41.700, -86.250

Rain total of 2.14 inches since 11 PM EDT.

Hail, Blackford

When
July 28, 11:27 PM EST to 11:28 PM EST
Where
Blackford County, Montpelier
Measured
1 in hail
Reported by
Public
Coordinates
40.550, -85.280

Several photos shared on Facebook of quarter size hail near the fairgrounds.

Hail, Blackford

When
July 28, 11:30 PM EST to 11:31 PM EST
Where
Blackford County, 0.52 mi E of Matamoras
Measured
1.25 in hail
Reported by
Public
Coordinates
40.550, -85.260

Photo shared on Facebook of slightly larger than quarter size hail.

Thunderstorm Wind, La Porte

When
July 28, 10:35 PM CST to 10:36 PM CST
Where
La Porte County, 0.52 mi E of Waterford
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.670, -86.840

The public reported numerous large trees down on West Calloway St.

Heavy Rain, La Porte

When
July 28, 11:00 PM CST to July 29, 6:00 AM CST
Where
La Porte County, 1.03 mi E of Waterford
Reported by
CoCoRaHS
Coordinates
41.670, -86.830

Rain total of 3.98 inches from 12 AM to 7 AM CDT.

Thunderstorm Wind, St. Joseph

When
July 29, 12:18 AM EST to 12:23 AM EST
Where
St. Joseph County, 0.52 mi E of New Carlisle
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.700, -86.510

Numerous trees, tree limbs and power lines down in New Carlisle. Some trees fell onto homes. No injuries reported. Time estimated from radar.

Thunderstorm Wind, Marshall

When
July 29, 12:30 AM EST to 12:31 AM EST
Where
Marshall County, 1.48 mi NNW of Lake of the Woods
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.420, -86.240

Tree down across road in Lake of the Woods. Time estimated by radar.

Thunderstorm Wind, Marshall

When
July 29, 12:30 AM EST to 12:31 AM EST
Where
Marshall County, Plymouth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.350, -86.320

Tree down along North Michigan Street in Plymouth. Time estimated from radar.

Thunderstorm Wind, St. Joseph

When
July 29, 12:42 AM EST to 12:43 AM EST
Where
St. Joseph County, 2.14 mi SSE of Mishawaka
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.640, -86.160

Tree down bloacking roadway. Time estimated by radar.

Thunderstorm Wind, Elkhart

When
July 29, 12:45 AM EST to 12:46 AM EST
Where
Elkhart County, 1.47 mi NNE of Simonton Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.750, -85.970

Three to six inch diameter tree limbs down.

Thunderstorm Wind, St. Joseph

When
July 29, 12:45 AM EST to 12:46 AM EST
Where
St. Joseph County, 0.69 mi N of North Liberty
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.540, -86.430

Tree snapped in half on IN-23 in North Liberty at the intersection with Market Street. Time estimated by radar.

Thunderstorm Wind, St. Joseph

When
July 29, 12:46 AM EST to 12:48 AM EST
Where
St. Joseph County, North Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
41.530, -86.430

Broadcast media reports several trees down in North Liberty.

Thunderstorm Wind, Elkhart

When
July 29, 12:48 AM EST to 12:50 AM EST
Where
Elkhart County, 0.86 mi SE of Simonton Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.720, -85.970

Three to six inch diameter tree limbs down in northern Elkhart.

Thunderstorm Wind, Fulton

When
July 29, 12:50 AM EST to 12:52 AM EST
Where
Fulton County, 0.69 mi S of Rochester Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.060, -86.180

Trees and tree limb damage reported just east of Rochester in Twitter.

Thunderstorm Wind, St. Joseph

When
July 29, 12:55 AM EST to 12:56 AM EST
Where
St. Joseph County, North Liberty
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.530, -86.430

Report of power lines down in North Liberty.

Thunderstorm Wind, Fulton

When
July 29, 12:55 AM EST to 12:56 AM EST
Where
Fulton County, Rochester Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.070, -86.180

A 60 mph wind gust at the Rochester AWOS.

Thunderstorm Wind, Kosciusko

When
July 29, 1:05 AM EST to 1:10 AM EST
Where
Kosciusko County, 0.69 mi N of Barbee
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.310, -85.720

Report of multiple trees down in subdivision.

Thunderstorm Wind, Kosciusko

When
July 29, 1:06 AM EST to 1:07 AM EST
Where
Kosciusko County, 0.52 mi W of Mentone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.170, -86.040

An amatuer radio operator reports tree down in front of the residence at Maple Street. Highest measured gust of 47 mph.

Thunderstorm Wind, Marshall

When
July 29, 1:12 AM EST to 1:13 AM EST
Where
Marshall County, 1.38 mi N of Tyner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.440, -86.400

Tree down at Rose and exit 2B between Walkerton and La Paz.

Tornado, Cass

When
July 29, 1:19 AM EST to 1:21 AM EST
Where
Cass County, 0.97 mi E of Walton to 2.8 mi SSE of Onward
Rating
EF0
Path length
2.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.670, -86.211

The majority of the damage was to beans and corn extending from west of S CR 900 E to north of SR 218 to near the intersection of E CR 700 S and S CR 500 W. A small area of tree damage was found at a property on S CR 900 E in the path of the crop damage. The Grissom ARB recorded a 74 mph wind gust immediately after the dissipation of the tornado from RFD winds.

Tornado, Whitley

When
July 29, 1:26 AM EST to 1:27 AM EST
Where
Whitley County, 3.41 mi ESE of Collins to 3.37 mi S of Churubusco
Rating
EF0
Path length
0.6 mi
Path width
150 yd
Continued into
Allen, In (IWX)
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
41.180, -85.320

Ground and storm spotter assisted drone surveys revealed a tornado touched down just west of the Eel River Golf course in Whitley county and tracked rapidly east-southeast crossing US 33 in Allen county before dissipating in a corn field west of Chase Road. Trees were damaged on the golf course and along the Whitley/Allen county line (County Line Road) where newly placed metal power poles were pushed over slightly. This tornado intensified further as it reached the Hildebrand/Frazier intersection with numerous trees down and a home sustained minor roof and siding damage. The tornado continued through crop fields before downing a number of tree limbs, topping trees, and even snapping trees at ground-level at a residence. The home sustained damage from fallen trees and limbs. The tornado was on the ground for approximately 2.7 miles (around 0.6 miles in Whitley county and just over two miles in Allen County).

Tornado, Allen

When
July 29, 1:27 AM EST to 1:29 AM EST
Where
Allen County, 5.68 mi N of Arcola to 5.25 mi W of Wallen
Rating
EF0
Path length
2.08 mi
Path width
150 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
41.182, -85.310

Ground and storm spotter assisted drone surveys revealed a tornado touched down just west of the Eel River Golf course in Whitley county and tracked rapidly east-southeast crossing US 33 in Allen county before dissipating in a corn field west of Chase Road. Trees were damaged on the golf course and along the Whitley/Allen county line (County Line Road) where newly placed metal power poles were pushed over slightly. This tornado intensified further as it reached the Hildebrand/Frazier intersection with numerous trees down and a home sustained minor roof and siding damage. The tornado continued through crop fields before downing a number of tree limbs, topping trees, and even snapping trees at ground-level at a residence. The home sustained damage from fallen trees and limbs. The tornado was on the ground for approximately 2.7 miles (around 0.6 miles in Whitley county and just over two miles in Allen County).

Thunderstorm Wind, Allen

When
July 29, 1:36 AM EST to 1:37 AM EST
Where
Allen County, 5.91 mi SSW of Ari
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.190, -85.290

Power lines down at US 33 and Carroll Rd.

Thunderstorm Wind, Allen

When
July 29, 1:36 AM EST to 1:37 AM EST
Where
Allen County, 2.19 mi WNW of Wallen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.180, -85.210

Two trees down on Dupont and Fritz Roads. Time estimated from radar.

Heavy Rain, St. Joseph

When
July 29, 1:40 AM EST
Where
St. Joseph County, 3.62 mi E of Woodland
Reported by
Public
Coordinates
41.570, -86.110

Storm total rain of 3.19 inches.

Thunderstorm Wind, Allen

When
July 29, 1:42 AM EST to 1:45 AM EST
Where
Allen County, 0.86 mi NE of Wallen
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
41.180, -85.160

Tree limbs down and shingles off the roof at Avalon at Northbrook Apartments.

Thunderstorm Wind, Allen

When
July 29, 1:42 AM EST to 1:43 AM EST
Where
Allen County, 0.69 mi N of Wallen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.180, -85.170

Several trees down in the parking lot of this store.

Thunderstorm Wind, Allen

When
July 29, 1:45 AM EST to 1:48 AM EST
Where
Allen County, 2.19 mi WNW of Wallen
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.180, -85.210

Many trees down or snapped. Part of barn roof torn off.

Hail, Allen

When
July 29, 1:45 AM EST to 1:46 AM EST
Where
Allen County, Concordia Gardens
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.120, -85.100

Thunderstorm Wind, De Kalb

When
July 29, 1:46 AM EST to 1:49 AM EST
Where
De Kalb County, St Joe
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.320, -84.900

Tree limbs down in the Saint Joe area. Time estimated by radar.

Thunderstorm Wind, Allen

When
July 29, 1:49 AM EST to 1:52 AM EST
Where
Allen County, 2.14 mi NNW of Taylor Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.150, -84.880

Siding damage to a ched and numerous tree branches down.

Thunderstorm Wind, Allen

When
July 29, 1:49 AM EST to 1:53 AM EST
Where
Allen County, 0.87 mi SE of Maplewood Park
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
41.090, -84.990

A few trees and power lines down near New Haven.

Thunderstorm Wind, Jay

When
July 29, 2:30 AM EST to 2:31 AM EST
Where
Jay County, Salamonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.380, -84.870

Tree down at 5773 E and 400 S in Salamonia.

Thunderstorm Wind, Jay

When
July 29, 2:30 AM EST to 2:31 AM EST
Where
Jay County, 2.1 mi NE of Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.470, -85.050

Tree down at 350 W and 200 N in Portland.

Thunderstorm Wind, Jay

When
July 29, 2:30 AM EST to 2:31 AM EST
Where
Jay County, 0.53 mi E of Salamonia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.380, -84.860

Tree down onto unoccupied car. Time estimated from radar.

Thunderstorm Wind, Jay

When
July 29, 2:30 AM EST to 2:35 AM EST
Where
Jay County, Portland
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.430, -84.980

Multiple trees down. Time estimated by radar.

Thunderstorm Wind, Jay

When
July 29, 2:31 AM EST to 2:32 AM EST
Where
Jay County, 1.05 mi E of Portland
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
40.430, -84.960

Jay County Sheriffs Office reports that 100 S is closed between 100 E and 300 E due to power lines down accross the road. Time estimated via radar.

Flood, Elkhart

When
July 29, 7:00 AM EST to 7:45 AM EST
Where
Elkhart County, 1.03 mi E of Goshen to 1.05 mi E of Goshen
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.581, -85.810

Flooding at the Elkhart County Fair near Gate 1. From a photo on Facebook.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyThe tornado archive for Indiana, 2023Warnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123839, 1130455, 1123858, 1123859, 1130456, 1130457, 1130458, 1123842, 1123809, 1123811, 1123812, 1123818, 1123819, 1123820, 1123821, 1123822, 1123823, 1123825, 1130493, 1123832, 1123833, 1123834, 1123837, 1124133, 1124135, 1123856, 1123857, 1123855, 1123853, 1123854, 1123851, 1123852, 1123850, 1123848, 1123849, 1123844, 1123845, 1123846, 1123847, 1123843, and more.